Alert archive / North Dakota / Flash Flood Warnings in 2008

Flash Flood Warning 5, NWS Grand Forks, ND

September 22, 2008Eddy County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Sep 22, 2008, 8:29 PM CDT for Eddy County, North Dakota. It was in force for 12 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2008, 8:29 PM CDT (01:29 UTC)
Expired
Sep 23, 2008, 8:48 AM CDT
In force
12 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

County Eddy County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 117 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 10:00 PM CDTFLASH FLOOD10 Sw Hamar, NDWATER ACCUMULATED IN BASEMENT OF RESIDENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 90 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 230130
FFWFGF
NDC027-230730-
/O.NEW.KFGF.FF.W.0005.080923T0130Z-080923T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
829 PM CDT MON SEP 22 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN EDDY COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 230 AM CDT TUESDAY

* AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 4 MILES NORTHEAST OF
  BRANTFORD...OR 33 MILES SOUTH OF DEVILS LAKE. THE STORM
  PRODUCING VERY HEAVY RAIN WAS MOVING TO THE NORTHEAST AT 25 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE HAMAR.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING
ARE HARD TO RECOGNIZE.

LAT...LON 4785 9906 4785 9854 4760 9855 4760 9905

$$

HOPKINS
3 follow-up statements
000 
WGUS73 KFGF 230408
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1105 PM CDT MON SEP 22 2008

NDC027-230730-
/O.CON.KFGF.FF.W.0005.000000T0000Z-080923T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY ND-
1105 PM CDT MON SEP 22 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR
EASTERN EDDY COUNTY...

AT 1101 PM CDT...THE PUBLIC REPORTED UP TO 3 INCHES OF RAIN HAD 
FALLEN IN THE WARWICK AREA OVER THE COURSE OF TWO HOURS. WITH THE 
HEAVY RAINFALL OVER A SHORT PERIOD OF TIME...THE THREAT FOR FLOODING 
REMAINS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING
ARE HARD TO RECOGNIZE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4785 9906 4785 9854 4760 9855 4760 9905

$$

HOPKINS
000 
WGUS53 KFGF 230602
FFWFGF
NDC027-231400-
/O.EXT.KFGF.FF.W.0005.000000T0000Z-080923T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1259 AM CDT TUE SEP 23 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  EASTERN EDDY COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 900 AM CDT

* AT 1256 AM CDT...RADAR INDICATES THUNDERSTORMS CONTAINING 
TORRENTIAL RAIN OVER EASTERN EDDY COUNTY THAT WILL CONTINUE AT TIMES
TONIGHT. RAINFALL REPORTS OF UP TO 4 INCHES HAVE BEEN REPORTED 8 AND 
ONE HALF MILES SOUTH OF WARWICK OVER THE PAST 24 HOURS. ADDITIONAL 
RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY OVERNIGHT. THIS WILL 
CAUSE FLASH FLOODING IN SOME AREAS DUE TO SATURATED SOILS AND 
INCREASED RUNOFF.

* SOME LOCATIONS IN THE WARNING INCLUDE HAMAR.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING
ARE HARD TO RECOGNIZE.

LAT...LON 4785 9906 4785 9854 4760 9855 4760 9905

$$
DK
000 
WGUS73 KFGF 231348
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
844 AM CDT TUE SEP 23 2008

NDC027-231354-
/O.CAN.KFGF.FF.W.0005.000000T0000Z-080923T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY ND-
844 AM CDT TUE SEP 23 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN EDDY
COUNTY...

AT 844 AM CDT...THE HEAVY RAIN IN EASTERN EDDY COUNTY HAS DISSIPATED.
FLOOD WATERS HAVE SUBSIDED AND FLOODING IS NO LONGER A THREAT. SO THE
WARNING HAS BEEN CANCELLED.

CALLS TO LOCAL LAW ENFORCEMENT INDICATED THAT NO REPORTS OF FLOODING 
OR ROADWAYS UNDER WATER WERE RECEIVED.

LAT...LON 4785 9906 4785 9854 4760 9855 4760 9905

$$

VOELKER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 7:24 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 22, 7:24 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
724 PM CDT MON SEP 22 2008

.DISCUSSION...
CHALLENGE OVERNIGHT WILL BE HEAVY RAIN AND SEVERE WEATHER
POTENTIAL. ELEVATED CONVECTION IS DEVELOPING FAIRLY RAPIDLY
CURRENTLY IN CENTRAL ND AHEAD OF A STRONG SHORTWAVE. AMPLE
MOISTURE/INSTABILITY AND FORCING WILL BE IN PLACE THROUGH THE
NIGHT FOR SOME SEVERE WEATHER AND FLOODING POTENTIAL. FOR THIS
REASON I WILL BE BRIEF WITH DISCUSSION.

THE FLASH FLOOD WATCH HIGHLIGHTS THE FLOOD PRONE AREAS WELL THAT
GOT 1-2 INCHES OF RAIN LAST NIGHT...AND WON/T DEVIATE FROM THIS
AT ALL. WE WILL TWEAK POPS UP SOME AND FRESHEN THE FLASH FLOOD
WATCH PRODUCT...WITH LITTLE OTHER CHANGE NEEDED THIS EVENING.

&&

.AVIATION...
CONDITIONS SHOULD FALL INTO THE MVFR/IFR RANGE NEAR STRONGER
THUNDERSTORMS LATER TONIGHT/EARLY TUE MORNING AT ALL SITES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR NDZ006>008-014>016-
     024-026-054.

MN...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR MNZ004-007.

&&

DK
Hazardous weather outlook, Sep 22, 6:51 AM CDT, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
651 AM CDT MON SEP 22 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
651 AM CDT MON SEP 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AFTER ONE ROUND OF THUNDERSTORMS ENDS THIS MORNING...ANOTHER ROUND
WILL DEVELOP OVER EASTERN NORTH DAKOTA...NORTHWEST AND WEST
CENTRAL MINNESOTA FOR THIS AFTERNOON THROUGH TONIGHT. SOME OF
THESE STORMS COULD BE SEVERE. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN SEVERE WEATHER THREATS. THERE IS ALSO THE POSSIBILITY OF
LOCALIZED HEAVY RAINFALL WITH THE STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR THUNDERSTORMS OVER PARTS OF EASTERN NORTH DAKOTA...
NORTHWEST AND WEST CENTRAL MINNESOTA CONTINUES ON TUESDAY INTO
TUESDAY NIGHT.

THUNDERSTORMS ARE ALSO POSSIBLE OVER PARTS OF SOUTHEAST NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA PERIODICALLY FROM
THURSDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND TONIGHT.

NG

In the hours before

Local storm report, Sep 22, 5:03 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
503 PM CDT MON SEP 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      BRECKENRIDGE            46.26N 96.59W
09/02/2008                   WILKIN             MN   LAW ENFORCEMENT

            RAINFALL OF 3 TO 5 INCHES IN 4 HOURS RESULTED IN
            LOCALIZED FLOODING OF FARM FIELDS AND FARM ACCESS ROADS.
            AREAS OF STREET FLOODING ALSO OCCURRED.

0200 AM     FLASH FLOOD      WAHPETON                46.27N 96.61W
09/02/2008                   RICHLAND           ND   LAW ENFORCEMENT

            RAINFALL OF 3 TO 5 INCHES IN 4 HOURS RESULTED IN
            LOCALIZED FLOODING OF FARM FIELDS AND FARM ACCESS ROADS.
            AREAS OF STREET FLOODING ALSO OCCURRED.

&&

GGUST
Local storm report, Sep 22, 5:04 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
504 PM CDT MON SEP 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FUNNEL CLOUD     3 S MAHNOMEN            47.27N 95.97W
09/13/2008                   MAHNOMEN           MN   LAW ENFORCEMENT

            A BRIEF COLD CORE FUNNEL WAS VIEWED SOUTH OF MAHNOMEN. TO
            TOUCHDOWN WAS OBSERVED.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 8:33 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Nelson57 min
Sep 22, 8:45 PM CDTSevere Thunderstorm WarningFGFBenson, Nelson, Ramsey60 min
Sep 22, 8:51 PM CDTFlash Flood WarningFGFBenson, Nelson, Ramsey12 hr
Sep 22, 10:51 PM CDTSevere Thunderstorm WarningFGFPembina39 min
Sep 23, 12:52 AM CDTFlash Flood WarningFGFBenson, Eddy, Ramsey, Towner8 hr
Sep 23, 1:54 AM CDTSevere Thunderstorm WarningFGFBenson, Grand Forks, Griggs, Nelson, Ramsey, Steele and 1 more66 min
Sep 23, 2:14 AM CDTSevere Thunderstorm WarningFGFGrand Forks39 min
Sep 23, 5:04 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Towner26 min

Nearby

Flash Flood Warnings in North Dakota, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.